Alert archive / Virginia / Flash Flood Warnings in 2005

Flash Flood Warning 11, NWS Wakefield, VA

August 9, 20054 counties in Virginia

NWS Wakefield, VA issued this flash flood warning at Aug 9, 2005, 2:35 PM EDT for 4 counties in Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2005, 2:35 PM EDT (18:35 UTC)
Expired
Aug 9, 2005, 5:30 PM EDT
In force
3 hr
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties City of Chesapeake, VA, City of Norfolk, VA, City of Portsmouth, VA, City of Suffolk, VA

The radar

The Norfolk radar (KAKQ), 61 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 6.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 632 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
632 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 10:55 AM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 9, 10:55 AM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
1055 AM EDT TUE AUG 9 2005

.UPDATE...A LOOK AT AREA SNDGS SHOWS SATURATED OR NRLY SATURATED
AMS UP TO AT LEAST 500 MB. CAPES NOT OVERLY IMPRESSIVE...ESP ACRS
RAIN COOLED PIEDMNT ZONES NORTH OF FARMVILLE...SO DECREASED TSTM
WORDING TO SCHC THERE. ELSEWHERE...A BIT MORE INSTABILITY AS TEMPS
GNRLY RUNNING IN UPR 70S TO LWR 80S. FOLLOWING RUC FOR AFTN PRECIP
CHCS AS OTHER MODELS HAVE STRUGGLED W/ THIS AMS. BEST LOW LVL MSTR
CONV THIS AFTN WILL BE IN AREAS THAT HAVE CURRENTLY NOT SEEN A LOT
OF PRECIP SO FAR (MAINLY SE VA). CAPES/THETA-E RIDGE AND HIGHEST DEW
PTS ARE IN THIS RGN. EXPECT HEAVIEST DOWNPOURS TO BE ACRS SE VA/NE
NC THIS AFTN ALTHOUGH HVY RAIN A POSSIBILTY EVERYWHERE DUE TO PRC
WTRS OVER 2 INCHES AND BULK OF STORMS BEING LOW TOPPED...SO CONTD W/
HVY RAIN WORDING IN ZONES. HAVE CAT POPS FOR ALL BUT CSTL VA ERN
SHORE AND OCEAN CITY WHERE LKLY POPS. LWERED TEMPS A LITTLE IN NW
ZONES...OTHERWISE NO CHANGES. NOTE...AKQ RADAR WAS SWITCHED AROUND 9
AM EDT THIS MRNG TO TROPICAL ZR AS RADAR WAS UNDERESTIMATING PRECIP
AMTS.

PREV AFD BLO

.SHORT TERM (TODAY THROUGH WEDNESDAY)...
HUMID...MOIST AMS...THROUGH THE TROPOSPHERE...TO REMAIN OVER THE
AREA THROUGH WED...WITH PRECIPITABLE WATERS INDICATED AOA
2 INCHES. WEAK DISTURBANCES TRIGGERING AREAS OF SHOWERS...WITH A
FEW THUNDERSTORMS...WITH ONE SUCH AREA NOW MOVING N OUT OF N
CENTRAL NC...AND ANOTHER AREA MAINLY N OF THE FA...EXCEPT FOR THE
MD ERN SHORE. EXPECT THE FORMER TO MOVE NNE ACROSS WRN HALF OF FA
THIS MORNING.

SHOWERS AND STORMS SHOULD BECOME SOMEWHAT MORE
WIDESPREAD THIS AFTERNOON...AS UPPER TROF IMPINGES ON THE AREA
FROM THE NW...AND INVERTED TROF AT SFC AS WELL AS LOW LEVEL WAA
PATTERN LEAD TO ENHANCED LIFT AND AREAL COVERAGE OF THE RAIN. NOT
THAT MUCH CAPE INDICATED IN MODEL SOUNDINGS...LESS THAN 600 J/KG
IN NAM...AND NOT MUCH DRY AIR IN THE ENVIRONMENT...SO WOULDNT
ANTICIPATE A SEVERE THREAT...OTHER THAN PERHAPS SOME LOCALIZED
POOR DRAINAGE OR URBAN FLOODING FROM HEAVY DOWNPOURS.

PRECIP SHOULD SHIFT EWD AND TAPER OFF GRADUALLY TONIGHT...THEN
DEVELOP AT LEAST IN A SCATTERED FASHION ON WEDNESDAY. POPS NOT
QUITE AS HIGH WED...GIVEN LESS FAVORABLE SFC PATTERN...AS SFC FLOW
MORE UNIFORM FROM THE S...WITHOUT THE INVERTED TROF OF TDA ACTING
AS A FOCUS.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
WED NIGHT AND THU...850 MB FLOW TURNS W...THEN NW...WITH INCREASED
DOWNSLOPING IN LOWER LEVELS...WHICH IS CONSISTENT WITH MODEL
PRECIP AREAS PUSHING OFFSHORE IN BOTH NAM AND GFS WED NIGHT. GFS
DOES SUGGEST DEVELOPMENT OF SCATTERED CONVECTION A POSSIBILITY FOR
AT LEAST SRN ZONES...AND THIS IS CONSISTENT WITH GOING FCAST. NO
CHANGES MADE FRI THRU MON...WITH...AS IT APPEARS NOW...TREND
TOWARD HOTTER AND CONTINUED HUMID CONDITIONS...BUT WITH RELATIVELY
ISOLATED AFTERNOON SHOWERS AND TSTRMS...AS AREA SITUATED IN WARM
SECTOR...WITH FRONT AND ASSOCIATED CYCLONE TRACKS MAINLY TO THE N.

&&

.AVIATION...VRBL CIGS/VSBYS THRU FCST PRD AS SHWRS MOVE
N ACROSS FA TDY. FOG NOT A BIG FACTOR THIS AM...BUT XPCT
LCL IFR CIGS WITH SHRAS THRU 12Z.

&&

.MARINE...NO FLAGS AS WNDS REMAIN AOB 15KT...SEAS 2-3 FT...PSBLY
AS HIGH AS 4 FT ACROSS SRN WTRS BY WED. SWELLS RUNNING ARND 10 SEC
PRD...SO WILL PRBLY KEEP MOD RISK RIP CRNTS ACROSS SRN WTRS TDY.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&

UPDATE...BROWN
SHORT TERM...REILLY
LONG TERM...REILLY
AVIATION/MARINE...44
Hazardous weather outlook, Aug 9, 5:36 AM EDT, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
536 AM EDT TUE AUG 9 2005

ANZ630>633-650-652-654-656-658-670-MDZ021>025-NCZ012>017-030>032-
102-VAZ048-049-060>100-100945-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM
20 TO 40 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-
MARYLAND BEACHES-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-
CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
536 AM EDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF AN...SOUTHEAST
MARYLAND...SOUTHEAST VIRGINIA...EAST CENTRAL VIRGINIA...NORTHEAST
NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND
NORTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 9, 9:15 AM EDT, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
915 AM EDT TUE AUG 9 2005

VAZ048-049-060>071-079-080-091510-
AMELIA VA-BRUNSWICK VA-CAROLINE VA-CHESTERFIELD VA-CUMBERLAND
VA-DINWIDDIE VA-FLUVANNA VA-GOOCHLAND VA-HANOVER VA-HENRICO VA-LOUISA
VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD
VA-
915 AM EDT TUE AUG 9 2005

...SHOWERS WITH HEAVY RAIN WILL CONTINUE MOVING THROUGH MUCH OF
CENTRAL VIRGINIA THROUGH THE MORNING HOURS...

AT 915 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE AREA OF SHOWERS FROM NEAR SOUTH HILL NORTH AND EASTWARD TO
NEAR DOWNTOWN RICHMOND. THE SHOWERS WILL CONTINUE...HEAVY AT TIMES
THROUGH AT LEAST 11 AM. MOST AREAS WILL SEE AROUND AN ADDITIONAL
INCH OF RAIN THROUGH 11 AM...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
IN ADDITION...A FEW ISOLATED THUNDERSTORMS AND LIGHTNING STRIKES
WILL BEGIN TO DEVELOP LATER THIS MORNING.

THIS WILL CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING
WILL BE POSSIBLE IN LOW LYING AREAS...ESPECIALLY ACROSS URBAN
LOCATIONS WITH POOR DRAINAGE.

BROWN
Special weather statement, Aug 9, 11:01 AM EDT, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1101 AM EDT TUE AUG 9 2005

VAZ074>076-091615-
ESSEX VA-RICHMOND VA-WESTMORELAND VA-
1101 AM EDT TUE AUG 9 2005

...STRONG THUNDERSTORMS MOVING INTO THE NORTHERN NECK OF VIRGINIA...

AT 1101 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL FROM NEWLAND TO 5 MILES
NORTHEAST OF MONTROSS...MOVING NORTHEAST AT 10 MPH. THESE
THUNDERSTORMS WILL CONTINUE TO AFFECT THIS AREA FOR THE NEXT HOUR
WITH SOME AREAS RECEIVING UPWARDS OF 2 INCHES OF RAIN

RAINFALL RATES OF 3 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
Special weather statement, Aug 9, 12:11 PM EDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1211 PM EDT TUE AUG 9 2005

VAZ073-077-078-082>085-090-091-091730-
CHARLES CITY VA-GLOUCESTER VA-JAMES CITY VA-KING AND QUEEN
VA-LANCASTER VA-MIDDLESEX VA-NEW KENT VA-NORTHUMBERLAND VA-YORK VA-
1211 PM EDT TUE AUG 9 2005

...HEAVY SHOWERS MOVING INTO THE NORTHERN NECK AND MIDDLE
PENINSULA...

AT 1211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY SHOWERS AND A FEW EMBEDDED THUNDERSTORMS FROM 12 MILES
NORTHWEST OF URBANNA TO 10 MILES SOUTHWEST OF TOANO...OR FROM 5
MILES SOUTHWEST OF ROBLEY TO CLAREMONT...MOVING VERY SLOWLY
NORTHEAST.

RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

BROWN
Special weather statement, Aug 9, 1:19 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
119 PM EDT TUE AUG 9 2005

NCZ013>017-030>032-102-VAZ095>098-091830-
BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-EASTERN CURRITUCK
NC-GATES NC-HERTFORD NC-NORFOLK/PORTSMOUTH VA-PASQUOTANK
NC-PERQUIMANS NC-SUFFOLK VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
119 PM EDT TUE AUG 9 2005

...HEAVY SHOWERS MOVING OVER NORTHEAST NORTH CAROLINA AND HAMPTON
ROADS VIRGINIA...

AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE AREA. THESE
THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ONLY SLOWLY
NORTHEAST AT 10 MPH.

RAINFALL RATES OF 3 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 11:51 AM EDTFlash Flood WarningAKQRichmond, Westmoreland3 hr
Aug 9, 2:27 PM EDTFlash Flood WarningAKQCamden, Currituck, Pasquotank, Perquimans93 min
Aug 9, 4:13 PM EDTFlash Flood WarningAKQBertie, Camden, Chowan, Currituck, Pasquotank, Perquimans32 min

Nearby

Flash Flood Warnings in Virginia, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.